Ionsys (Fentanyl Transdermal System) Overdose

Ionsys Addiction Hotline

24/7, Toll-Free, Confidential

844-207-6576
Ionsys is a prescription transdermal drug dispensing system. Ionsys is placed on the surface of the skin of the patient. Then there is a button the patient can press to release the active drug into their skin via an imperceptible electric current. The drug released by Ionsys is fentanyl. Fentanyl is a very potent opioid pain reliever. Ionsys is intended to be used for the short-term management of postoperative pain that’s severe. Ionsys can be given to people who either can’t tolerate other medications or to people who don’t get pain-relieving effects from other treatment options. The use of Ionsys is supposed to be very limited because of the risks associated with fentanyl, including misuse, addiction and dependence. For example, Ionsys is only supposed to be used in a hospital setting, under close medical supervision. Ionsys isn’t supposed to be used on an outpatient basis. Hospitals prescribing Ionsys have to be certified to participate in a program that seeks to prevent medical diversion of prescription opioids.

Ionsys is a Schedule II controlled substance in the U.S., meaning the DEA sees it as having a high potential for misuse and severe dependence. Along with not being allowed for home use, patients using Ionsys have to be alert and have enough cognitive ability and function to understand the directions for how it should be used. The program that hospitals must participate in to provide Ionsys is called the Risk Evaluation and Mitigation Strategy (REMS) program. The goal of the program is to prevent the risk of accidental exposure to fentanyl via Ionsys, as well as to lower the risk of misuse. Since the active ingredient in Ionsys is fentanyl, it provides pain relief by binding to opioid receptors and changing how pain signals are sent.

Ionsys (Fentanyl Transdermal System) Overdose
If someone is using Ionsys as directed and in a hospital setting, theoretically the risk of overdose should be low. While this device does allow for self-administration of fentanyl, a healthcare provider should apply it to the skin for the patient. The healthcare provider should also monitor vital signs to ensure that there aren’t adverse side effects occurring. Even with the medically-supervised use of Ionsys, there is a potential for overdose, however. Since Ionsys is a delivery system for fentanyl, when people use it, it slows their central nervous system. Fentanyl and other opioids are classified as central nervous system depressants. When someone uses Ionsys, as directed or they misuse it outside of medical use, it can cause slowed breathing that can be life-threatening. Something else to be aware of is the risk of using Ionsys around children, where they could come in contact with the medication. That could also cause a fatal overdose. If someone were to combine Ionsys with other opioids, benzodiazepines, alcohol or other central nervous system depressants, the consequences could be severe as well. Combining Ionsys with other CNS depressants can lead to problems with awareness, extreme drowsiness, breathing problems, coma or death.
Fentanyl is significantly more potent than morphine and most other opioids. It binds to opioid receptors very quickly, and even a small dose can cause an overdose in someone who’s not opioid-tolerant. Fentanyl can be a high-risk drug even in someone who has previously used other opioids. Fentanyl can quickly lead to sedation and symptoms of overdose. Diverting any kind of fentanyl medication and misusing it outside of how it’s prescribed to be used is dangerous. Signs and symptoms of an Ionsys overdose are similar to other opioids. These signs and symptoms can include:

  • Pinpoint pupils
  • Pale face
  • Confusion
  • Dizziness
  • Problems walking or talking
  • Gurgling or snoring sounds
  • Slow, irregular or stopped breathing
  • Slow heartbeat or erratic heartbeat
  • Blue tint to lips and fingernails
  • Extreme drowsiness or nodding off
  • Loss of consciousness

When someone suffers an overdose from something like Ionsys, the biggest risk is the lack of oxygen going to the brain and systems of the body. This can lead to damage to the brain and the lungs or death. If even one symptom of a fentanyl overdose is suspected, it’s vital to seek emergency treatment immediately. An opioid reversal drug like naloxone might be administered, and beyond that, the person will continue to need other medical care to treat symptoms and effects of the overdose.

The Recovery Village works with patients to implement individualized addiction treatment plans, which meet their personal needs and help them achieve their goal of recovery. Reach out for more information.

Fentanyl is 50 times more potent than morphine so the chance of accidental overdose is also very high. In 2015 33,091 people died from overdosing on opioids like Fentanyl. While it might be difficult to determine the number of overdoses from Fentanyl Transdermal System, the numbers have increased in recent years which is cause for concern.
Ionsys (Fentanyl Transdermal System) Overdose
How Would You Rate This Page?